Alert archive / Colorado / Red Flag Warnings in 2023

Red Flag Warning 16, NWS Denver/Boulder, CO

May 8, 20237 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at May 8, 2023, 2:24 PM MDT for 7 counties in Colorado. It took effect at May 9, 2023, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2023, 2:24 PM MDT (20:24 UTC)
In effect from
May 9, 2023, 11:00 AM MDT
Expired
May 9, 2023, 7:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Clear Creek County, CO, Douglas County, CO, Elbert County, CO, Gilpin County, CO, Jefferson County, CO, Park County, CO

The radar

The Denver radar (KFTG), 55 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

658 
WWUS85 KBOU 082024
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
224 PM MDT Mon May 8 2023

COZ214-216-241-090430-
/O.NEW.KBOU.FW.W.0016.230509T1700Z-230510T0100Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
224 PM MDT Mon May 8 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, THE SOUTHERN
FOOTHILLS, AND PALMER DIVIDE...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 7 PM MDT Tuesday.

* Affected Area...Fire Weather Zones 214, 216 and 241.

* Timing...From 11 AM MDT to 7PM MDT Tuesday. 

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
947 
WWUS85 KBOU 090400
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1000 PM MDT Mon May 8 2023

COZ214-216-241-091200-
/O.CON.KBOU.FW.W.0016.230509T1700Z-230510T0100Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
1000 PM MDT Mon May 8 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT
TUESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH PARK, THE
SOUTHERN FOOTHILLS, AND PALMER DIVIDE...

* Affected Area...Fire Weather Zones 214, 216 and 241.

* Timing...From 11 AM MDT to 7PM MDT Tuesday.

* Winds...South 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
079 
WWUS85 KBOU 090909
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
309 AM MDT Tue May 9 2023


COZ214-216-241-100000-
/O.CON.KBOU.FW.W.0016.230509T1700Z-230510T0100Z/
Central and Southeast Park County-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
309 AM MDT Tue May 9 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
SOUTH PARK, THE SOUTHERN FOOTHILLS, AND PALMER DIVIDE FOR FIRE
WEATHER ZONES 214, 216, AND 241...

* Affected Area...Fire Weather Zones 214, 216 and 241.

* Timing...From 11 AM MDT to 7PM MDT Tuesday.

* Winds...South 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Conditions will be favorable for rapid fire spread. 
  Avoid outdoor burning and any activity that may produce a 
  spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 8, 11:41 AM MDT, 2 hours 43 minutes earlier.

Area forecast discussion, May 8, 11:41 AM MDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1141 AM MDT Mon May 8 2023

.UPDATE...
Issued at 1039 AM MDT Mon May 8 2023

Satellite imagery this morning has shown a gradual increase and
deepening of the cumulus field across the foothills, with a couple
of weak showers noted in northern Larimer county. Both RAP
Mesoanalysis and the DEN ACARS composite sounding show meager
instability in the area, and showers and a few thunderstorms are
still expected to develop later this afternoon across the higher
elevations, gradually shifting into the plains this evening. The
main threat with any storms today would be gusty outflow winds,
though organized severe weather is not anticipated.

The previous grids were largely in good shape, and only a few
minor updates have been made this morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 330 AM MDT Mon May 8 2023

Water vapor imagery shows zonal flow over Colorado with some
lingering mid level moisture. A slight ridge within the mid to
upper level flow is evident near Las Vegas and models have this
ridge moving over our forecast area later today. At the surface,
very weak lee cyclogenesis will form over the Denver area. Winds
will generally be light and a slight convergence zone will setup
on the north side of the Palmer Divide during the afternoon.
Despite the ridging and slight subsident flow aloft, there will be
just enough mid level moisture and instability to help generate
showers and storms mainly over the plains this afternoon and
evening. The focus for these showers and storms should be around a
line from Monument Hill to Akron to Holyoke and this is supported
by the models in the HREF and recent runs of the HRRR. PoPs and
QPF were increased in this area to account for the increased
chance of showers and storms compared to previous model forecasts.
These storms may create some outflow winds with gusts up to 40
mph due to dew point depressions around 45 degrees and decent
DCAPE values. There is also good agreement in the high resolution
models that storms will continue well into the night across the
far northeast corner of Colorado. Therefore, PoPs and QPF were
increased there. Across the rest of the area, showers and storms
will end this evening.

It will be a pleasant day temperature-wise as highs will be in
the low to mid 70s across the plains. The showers and storms in
the mountains will not be strong enough and will be moving too
fast for there to be a flash flood risk over the burn areas. With
minimum relative humidity staying above 20 percent across our CWA,
no critical fire weather conditions are expected.

.LONG TERM...(Tuesday through Sunday)
Issued at 330 AM MDT Mon May 8 2023

A trough axis will begin to push into our region Tuesday bringing
scattered thunderstorms and showers to the northern foothills and
northeastern plains. Guidance has decreased moisture coverage but
favorable conditions for thunderstorm development remain such as
steep lapse rates, surface instability near 1000-1200 J/kg, and
0-6 km shear of 40 kts. Additionally, SPC highlights east of the
I-25 corridor in a day 2 marginal risk for severe storms. With
DCAPE values reaching 900-1000 J/kg, those who missed out on rain
may receive strong outflow boundaries of wind gusts up to 40-45
mph. While you're holding on to your hats, afternoon temperatures
will warm due to strong temperature advection especially for parts
of the plains. Upper 70s with a few spots reaching 80 degrees
seems likely Tuesday afternoon for the urban corridor and plains.
Mountains and valleys will trend slightly above normal with highs
reaching the mid 50s to lower 60s. There is a small window of
elevated fire weather conditions for Park county and the Palmer
Divide late afternoon but winds will remain near 20-25 mph
periodically thus not meeting warning criteria at this time.

If our region surpasses forecast expectations, meaning too many
storms Tuesday, there is a low possibility of Wednesday becoming
more of slow start as these storms may become robbed of favorable
thunderstorm conditions leaving the region under cloudy skies
without the assistance of daytime heating to fuel storms Wednesday
afternoon. This outcome remains as a low end possibility thus
still expecting scattered to numerous thunderstorms across the
region late Wednesday afternoon. There is strong agreement in the
upper level low placement being in the Four Corners by late
Wednesday afternoon creating southerly flow wrapping moisture
through most of Colorado and southeastern Wyoming. With PWATs
ranging from 0.40-0.60 inches, there is a limited risk of flooding
for all burn areas Wednesday. This pattern persists through
Thursday but with cooler temperatures and overcast skies, some
parts of the mountains above 9k ft could see 1-2 inches of
snowfall. Not entirely confident in rainfall or snowfall total
amounts at this time through Friday morning as this system moves
northeast because ensembles vary in QPF.

Large uncertainty persist in the forecast beyond Friday. Will
continue to monitor for any changes but the pattern remains cool
and wet through the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1137 AM MDT Mon May 8 2023

Isolated to scattered high-based convection is expected to develop
this afternoon and continue through the evening hours. The main
impact from this would be gusty outflow winds up to 30-35kt,
though guidance does show the potential for a few storms to
directly impacts DEN/APA later this evening. Winds should
generally remain out of the southeast.

There is a brief period where fog or low stratus is possible at
the terminals Tuesday AM (mainly at DEN). This potential seems
largely based on how surface moisture recovers overnight, and
confidence is too low to include any mention in the TAF. The rest
of Tuesday should see VFR conditions. An isolated shower or storm
could develop, but soundings across the plains look fairly capped
through at least the afternoon hours.

&&

.HYDROLOGY...
Issued at 330 AM MDT Mon May 8 2023

There will be isolated showers and storms that form over the
recent burn areas this afternoon. Instability and moisture will be
limited so the intensity of these storms will be low. They will
also be moving rather quickly so there is no flash flood threat.

There is a limited threat of flooding for the Cameron Peak burn
area Tuesday as storms remain isolated to scattered. By Wednesday,
the next system arrives, which increases storm coverage, with
scattered to numerous thunderstorms are possible. All burn areas
can expect a limited flood risk.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Hiris
SHORT TERM...Danielson
LONG TERM...AD
AVIATION...Hiris
HYDROLOGY...Danielson/AD
Hazardous weather outlook, May 8, 10:51 AM MDT, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1051 AM MDT Mon May 8 2023

COZ030>051-091700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1051 AM MDT Mon May 8 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and storms will form this afternoon and evening
mainly in and around a line from Monument Hill to Akron to
Holyoke. These storms may create some outflow winds up to 40 mph
and small hail. Otherwise, it will be a pleasant weather day with
no flash flooding or fire weather concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms are possible for parts of the
northern foothills and eastern plains Tuesday afternoon. There
will be a marginal risk of severe thunderstorms Tuesday afternoon
and evening, however most of the storms will likely produce small
hail and gusty winds. Elevated fire weather conditions are possible
for Park County and the Palmer Divide Tuesday afternoon.

Wednesday through Friday, the next system arrives which keep our
region in a cool, wet and unsettled pattern. Scattered to
numerous showers and thunderstorms are possible Wednesday
afternoon through early Friday morning. There is a slight risk of
severe thunderstorms for northeast Colorado on Wednesday. There
will also be a limited risk of flooding over the burn areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:12 PM MDTSpecial Weather StatementBOUDouglas33 min

Nearby

Red Flag Warnings in Colorado, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.